Kansas, 2008High Wind in Kansas, December 13, 2008
December 13, 2008 · NWS ICT · 9 events in 8 counties and zones
An intensifying lee side trough along the front range of the Rockies and a strong surface high pressure area in the Ozark Mountains combined to produce a tight pressure gradient across South Central and Southeast Kansas. This tight gradient produced strong wind gusts to 50 to 60 mph near Coffeyville, Winfield and Chanute.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying lee side trough along the front range of the Rockies and a strong surface high pressure area in the Ozark Mountains combined to produce a tight pressure gradient across South Central and Southeast Kansas. This tight gradient produced strong wind gusts to 50 to 60 mph near Coffeyville, Winfield and Chanute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 13, 12:32 PM CST, 28 minutes earlier.
Area forecast discussion, Dec 13, 12:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CST SAT DEC 13 2008
.UPDATE...
PER PREVIOUS DISCUSSION/THOUGHTS AND AFTER COLLABORATION...HAVE
UPGRADED TO HIGH WIND WARNING FOR A PORTION OF SOUTHEAST KANSAS
AND THE FLINT HILLS UNTIL 6 PM. FREQUENT GUSTS TO 50 MPH HAVE
BEEN OCCURRING...WITH INCREASED SUN/MIXING RESULTING IN POTENTIAL
FOR LOCALIZED GUSTS OF 55 TO 60 MPH THIS AFTERNOON.
ALSO EXPANDED THE RED FLAG WARNING FOR THE REST OF SOUTHEAST
KANSAS AS WELL.
KED
&&
.PREV DISCUSSION... /ISSUED 1132 AM CST SAT DEC 13 2008/
UPDATE...
VERY STRONG SOUTH WINDS WILL CONTINUE THIS AFTERNOON AND INTO THE
EVENING. LOCAL PRESSURE GRADIENT MAGNITUDE OFF THE RUC/GFS ALONE
SUPPORT THE GOING WIND ADVISORY...WITH ADDED CONTRIBUTION OF LOW
LEVEL MIXING/MOMENTUM TRANSFER MAKING FOR HIGH END EVENT FOR AREAS
EAST OF THE KANSAS TURNPIKE THIS AFTERNOON. SATELLITE TRENDS DO
SUGGEST A BIT MORE SUNSHINE IS IN THE OFFING FOR THE FLINT HILLS
AND SOUTHEAST KANSAS SO HAVE CONTEMPLATED THE POSSIBILITY OF AN
UPGRADE TO HEADLINE. ALREADY HAVE SEEN GUST TO 55 MPH AT CFV AT
17Z...WITH THE PROFILER AT NEODESHA SHOWING 55-60KTS AT 750
METERS. WILL CONTINUE TO MONITOR TRENDS THRU 18Z AND COLLABORATE
WITH ADJACENT OFFICES ON ANY POSSIBLE UPGRADE OF WIND HEADLINE.
KED
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VERY STRONG SOUTH WINDS WILL CONTINUE THRU MUCH OF THE FORECAST
VALID PERIOD...BEFORE A STRONG ARCTIC COLD FRONT SWEEPS SOUTH
ACROSS CENTRAL KANSAS TOWARD END OF FORECAST PERIOD...WITH WIND
SHIFT TO THE NORTH. VFR CONDITIONS EXPECTED...THOUGH SOME CHANCE
FOR MVFR CIGS TO AFFECT SOUTHEAST KANSAS/KCNU TAF TONIGHT INTO
SUNDAY MORNING AHEAD OF FRONTAL PASSAGE.
KED
PREV DISCUSSION... /ISSUED 544 AM CST SAT DEC 13 2008/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL FOR ALL TERMINALS INTO THE AFTERNOON
HOURS...HOWEVER SOUTH WINDS WILL INCREASE DRAMATICALLY OVER SOUTH
CENTRAL AND SOUTHEAST KANSAS TODAY. SUSTAINED WIND SPEEDS OVER
30KTS...WITH GUSTS AROUND 45KTS ARE EXPECTED TO AFFECT ALL TAF
SITES EXCEPT FOR RSL TAF SITE WHERE WIND SPEEDS COULD BE SLIGHTLY
LOWER BUT STILL GUSTY NONE THE LESS. MVFR CIGS WILL MATERIALIZE OVER
CNU TAF SITE LATER THIS AFTERNOON AS LOW-LEVEL MOISTURE
INCREASES...SOUTHEAST KANSAS COULD EVEN SEE SOME IFR CIGS EARLY
SUNDAY MORNING.
JAKUB
PREV DISCUSSION... /ISSUED 345 AM CST SAT DEC 13 2008/
DISCUSSION...
TODAY:
ACTIVE WEATHER PATTERN UNDERWAY. SURFACE WINDS WILL GRADUALLY
INCREASE THROUGHOUT THE MORNING..WITH ADVISORY CRITERIA LIKELY
BEING MET PRIOR TO GOING ADVISORY AND WILL RAMP IT UP SOONER.
FORECAST MEAN SEA LEVEL PRESSURE GRADIENT SUGGEST WINDS COULD
FLIRT WITH WARNING CRITERIA WITH ADDITIONAL MIXING. WHERE GRADIENT
IS TIGHTEST...COMBO OF CLOUDS/ROUGHER TERRAIN IN SOUTHEAST KS AND
CLIMATOLOGY WOULD FAVOR HOLDING OFF ON A HIGH WIND WARNING. RAPID
INFLUX OF LOW LEVEL MOISTURE TOWARDS 0000 UTC IN FAR SOUTHEAST KS
COULD LEAD TO STRAY SHOWERS/SPRINKLES/DRIZZLE. GIVEN MODEL
PROPENSITY TO BE FAST WITH MOISTURE AND INITIAL DRY AIR...WILL
KEEP AFTERNOON FORECAST DRY AND START PRECIPITATION AT 0000 UTC.
WILL ALSO EXPAND RED FLAG WARNING A BIT BASED ON LATEST FIRE
DANGER GRIDS.
TONIGHT:
MEAN SEA LEVEL PRESSURE GRADIENT REMAINS AT OR ABOVE ADVISORY
CRITERIA WELL INTO THE NIGHT AND HAVE EXTENDED IT UNTIL MIDNIGHT.
SUSPECT DAY SHIFT WILL EXTEND THROUGH 1200 UTC IN FAR SOUTHEAST
KS...GIVEN STOUT GRADIENT. STRONG WINDS WILL LEAD TO RATHER BALMY
MINIMUMS FOR MOST AREAS. FRONT WILL LIKELY BE THROUGH RSL AT 1200
UTC AND COULD BE CLOSE TO SLN/GBD BY THEN IF FASTER EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL VERIFIES. GIVEN
THE MAGNITUDE OF THE COLD AIR...THAT IS CERTAINLY POSSIBLE.
SUN-SUN NIGHT:
LATEST NORTH AMERICAN MODEL/GLOBAL FORECAST SYSTEM MODEL RATHER
CLOSE WITH TIMING OF FRONTAL PASSAGE DURING THE DAY...BUT ARE BOTH
SLOWER THAN THE 1200 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL. SUSPECT SOMETHING IN BETWEEN IS PROBABLY THE BEST
BET AT THIS TIME. REGARDLESS...TEMPERATURES WILL PLUMMET BEHIND
FRONT AS COLD/DRY AIR SPILLS INTO THE AREA. PRECIPITATION CHANCES
ARE LOOKING LESS LIKELY IN MOISTURE AHEAD FRONT WHICH APPEARS TO
BE SHIFTING EAST. BETTER CHANCES APPEAR TO BE SUN NIGHT IN WARM
AIR ADVECTION AHEAD OF ELEVATED COLD FRONT. PRECIPITATION TYPE
WILL TRANSITION FROM RAIN TO WINTRY MIX DURING THE EVENING
GENERALLY EAST OF I-35. DO NOT EXPECT ANY SIGNIFICANT ICING OR
SNOW ACCUMULATION AT THIS TIME...BUT COULD WARRANT AN ADVISORY DUE
TO RAPID FREEZING OF MOISTURE ON ROADS FROM LIGHT RAIN AND/OR
BRIEF FREEZING RAIN. PRECIPITATION SHOULD BE ALL SNOW BY MIDNIGHT
IN SOUTHEAST KS. STARTED TRENDING DOWN DEWPOINTS...BUT LIKELY NOT
FAR ENOUGH GIVEN READINGS UPSTREAM.
MON-TUE:
NIXED RESIDUAL CHANCES OF PRECIPITATION DURING THE DAY ON
MON...BUT BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL SHOWING RETURN FLOW
DEVELOPING WITH A BETTER CHANCE OF OVERRUNNING OVER THE ENTIRE
AREA. INTIALLY IT SHOULD BE SNOW OVER THE ENTIRE AREA...BUT AS
LEVELS WARM...MAY SEE SWITCH TO LIGHT FREEZING RAIN MAINLY OVER
SOUTHEAST KS TUE AFTERNOON.
WED-FRI:
NO CHANGES TO GOING FORECAST. -HOWERTON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 61 50 56 12 / 10 10 10 20
HUTCHINSON 61 45 50 9 / 0 10 10 20
NEWTON 60 48 56 9 / 10 10 10 20
ELDORADO 59 51 56 11 / 10 10 10 30
WINFIELD-KWLD 62 52 59 14 / 10 10 10 30
RUSSELL 63 33 33 4 / 0 10 20 20
GREAT BEND 63 37 37 4 / 0 10 20 20
SALINA 61 39 41 8 / 0 10 10 20
MCPHERSON 60 43 48 8 / 0 10 10 20
COFFEYVILLE 59 54 63 22 / 10 10 20 50
CHANUTE 58 52 61 15 / 10 10 20 40
IOLA 58 52 62 13 / 10 10 20 40
PARSONS-KPPF 58 53 62 21 / 10 10 20 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ072-
093>096-098>100.
RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ049>053-
067>072-082-083-091>096-098>100.
WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
KSZ072-093>096-098>100.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ047>052-067-068-
082-083-091-092.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ053-069>071.
&&
Hazardous weather outlook, Dec 13, 12:27 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1227 PM CST SAT DEC 13 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-141830-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1227 PM CST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TODAY AND TONIGHT. SEE THE LATEST
HIGH WIND WARNING AND WIND ADVISORY FOR DETAILS.
THE FIRE DANGER WILL BE VERY HIGH TO EXTREME TODAY. SEE THE LATEST
RED FLAG WARNING FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILLS WILL DROP BELOW ZERO OVER ALL BUT EXTREME SOUTHEAST
KANSAS SUNDAY NIGHT. VALUES COULD DROP BETWEEN -10 AND -15 WEST OF
HIGHWAY 14 IN CENTRAL KANSAS. VALUES BETWEEN ZERO AND -10 ARE
EXPECTED TUESDAY NIGHT OVER CENTRAL AND PARTS OF SOUTH CENTRAL
KANSAS.
LIGHT WINTRY PRECIPITATION WILL BEGIN TO OVERSPREAD THE AREA
SUNDAY EVENING. A SECOND ROUND IS POSSIBLE MONDAY NIGHT AND
TUESDAY. ANOTHER ROUND IS POSSIBLE FROM WEDNESDAY NIGHT THROUGH
THURSDAY. GIVEN THE VARIETY OF HAZARDS AND THE POTENTIAL FOR
SIGNIFICANT CHANGES TO THE FORECAST...PLEASE CHECK LATER OUTLOOKS
AND FORECASTS FOR UPDATED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/HOWERTON
High Wind, Allen
- When
- December 13, 1:00 PM CST to 1:07 PM CST
- Where
- Allen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A van was rolled over 3 miles south of Moran due to high winds.
High Wind, Cowley
- When
- December 13, 1:00 PM CST
- Where
- Cowley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Winfield ASOS reported a wind gust to 58 mph.
High Wind, Elk
- When
- December 13, 1:05 PM CST to 1:15 PM CST
- Where
- Elk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Wind gusts of 55 to 60 mph were reported near Howard.
High Wind, Labette
- When
- December 13, 1:15 PM CST to 1:25 PM CST
- Where
- Labette forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Power outages occurred in Parsons due to downed power lines from snapped utility poles.
High Wind, Neosho
- When
- December 13, 1:45 PM CST to 1:52 PM CST
- Where
- Neosho forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Power lines were downed in Stark due to high winds.
High Wind, Allen
- When
- December 13, 1:50 PM CST to 1:56 PM CST
- Where
- Allen forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
A power pole was snapped off 2 miles east southeast of La Harpe.
High Wind, Montgomery
- When
- December 13, 2:04 PM CST to 2:15 PM CST
- Where
- Montgomery forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Several power lines were blown down due to high winds in Independence and Cherryvale.
High Wind, Wilson
- When
- December 13, 2:07 PM CST to 2:15 PM CST
- Where
- Wilson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
A power line was blown down in Altoona due to high winds.
High Wind, Chautauqua
- When
- December 13, 2:10 PM CST to 2:15 PM CST
- Where
- Chautauqua forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Law enforcement reported a large wind driven grass fire. At least 8 fire departments responded to the fire.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
- Blizzard in Montana, December 13 to 29, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140850, 140857, 140858, 140851, 140852, 140853, 140854, 140855, 140856.